MAUDE Adverse Event Report: DEPUY ORTHOPAEDICS INC US C-STEM SZ 2 HIGH OFFSET; C-STEM HIP IMPLANT : HIP FEMORAL STEM

DEPUY ORTHOPAEDICS INC US C-STEM SZ 2 HIGH OFFSET; C-STEM HIP IMPLANT : HIP FEMORAL STEM
Model Number 9613-15-000
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 01/20/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).
 
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Revision surgery: original c stem implant, in situ for approximately ten years.Planned revision of implant to due implant failure.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Product complaint # (b)(4).Investigation summary: the complaint was received into the company with the following comment: revision surgery - original c stem implant, in situ for approximately ten years.Planned revision of implant to due implant failure.The stem was returned for examination and it was confirmed that the stem had fractured at the at the neck.Impacted product (1) c-stem sz 2 high offset product code: 961315000, lot d08060168.The returned stem was forwarded on to our test lab for investigation.A manufacturing record evaluation were performed for the finished device dhr 961315000 / d08060168, it was manufactured on 09-jul-2008.21 parts were manufactured per specification and all raw materials met specification, and no non-conformances were identified.( rational: nr00141 and nr00146 were found, but neither of them were related with this complaint, the justifications are as following: the nr00146 was a planned nr to laser mark issue, the nr investigation result is that all the lots meet specification and all accepted.The nr00141 was a nr to product cosmetic issue, the nr investigation result is that there was no impact on the products.) a worldwide complaint database search found no additional related reports against the provided product code/lot code combination.The test lab's report (attached in attachments (titled (b)(4) test house report) summarised: a revision surgery was performed on the 20th january.The femoral stem and femoral head were explanted and retuned for investigation.These components had been in-situ for approximately 10 years.The femoral head is of unknown origin but has been investigated as would ordinarily occur for a head manufactured by depuy synthes.The femoral stem was fractured proximally, at the neck-taper junction.The distal fracture surface showed concentric marks radiating from the lateral side of the implant, indicative of low-cycle fatigue failure.Although it may be said with some confidence that the fracture initiated from the lateral side of the implant, a precise initiation point could not be identified due to polishing of the fracture surface in that region.It was noted that the edges of the distal fracture surface had been rounded over and polished and that the male taper of the femoral stem protruded from femoral head by approximately 1.5mm.Observation of the fixation surface revealed damage in the form of dents and scratches on the proximal part of the femoral stem possibly caused by the instruments used during revision surgery.There was also some staining around the flange area of the femoral stem.This may have been caused by corrosion.Small marks on the distal part of the stem could have been caused by small relative motion however these marks could also indicate locations where fluid may have contacted the stem via holes in the cement mantle.The femoral head of unknown origin featured small, fine scratches over the bearing surface and backface.The male taper of the femoral stem was retained within the female taper of the femoral head.Therefore, assessment of the tapers was not possible.The mode of failure of the prosthesis is multi-factorial and consideration has to be given to all other potential influences such as, surgical process, patient variables e.G.Activity, weight, bmi and use, anatomical considerations and patient changes over time.This report details the findings from a review of the explants and information as supplied at the time of evaluation.Any conclusions from this data have to be placed into context with all other relevant factors.The returned stem together with the test house report was then forwarded on to our bio engineers for review.The bio engineers report (attached in attachments (titled (b)(4) design report) summarised: fracture is observed at the taper-neck junction.Scratches and gouges are visible primarily in the neck region, possible causes for which include damage following the primary fracture event and during retrieval of the device.No analysis has been undertaken on the condition of the tapers of either the stem or head as they are fixed in place together.The fracture surface has a flat, polished appearance with a shear lip on the medial side, indicative of crack propagation from the lateral, superior portion of the neck-taper junction.With the information available, and given the length of time the prosthesis was implanted (approx.10 years), it is concluded that a potential product issue is unlikely.No corrective action is required.No information received with this individual complaint indicated that a broader investigation or corrective action was necessary.Depuy synthes considers the investigation closed at this time.Should additional information be received, the information will be reviewed and the investigation may be re-opened as necessary.The stem shall be retained for future reference.If information is obtained that was not available for the initial medwatch, a follow-up medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
C-STEM SZ 2 HIGH OFFSET
Common Device Name
C-STEM HIP IMPLANT : HIP FEMORAL STEM
Manufacturer (Section D)
DEPUY ORTHOPAEDICS INC US
700 orthopaedic drive
warsaw IN 46581 0988
MDR Report Key9661397
Report Number1818910-2020-03785
Device Sequence Number19694288
Product Code JDI
UDI-Device Identifier10603295236849
UDI-Public10603295236849
Combination Product (Y/N)N
Initial Reporter CountryUK
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number9613-15-000
Device Catalogue Number961315000
Device Lot NumberD08060168
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2020
Initial Date Received by Manufacturer 01/20/2020
Supplement Date Received by Manufacturer02/06/2020
03/19/2020
Initial Report FDA Received Date02/03/2020
Supplement Report FDA Received Date03/03/2020
03/27/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN HIP FEMORAL HEAD
Outcome Attributed to Adverse Event Required Intervention;